Patient is a 51-year-old woman who presents to the emergency department for altered mental status. She was found to be agitated and speaking nonsensical words. Her husband is at bedside and reports a history of depression for which she was treated with fluoxetine. The patient also uses diphenhydramine for her insomnia and seasonal allergies. Recently she had severe low back pain refractory to over-the-counter Tylenol and ibuprofen that she took her sister’s tramadol (Ultram) as per the husband. Her temperature is 39°c (103.2°F), blood pressure of 150/89, and pulse of 114.Hyperreflexia and muscular rigidity are noted on physical exam.
What is the most appropriate treatment for this patient condition?
- A) Dantrolene
- B) Cyproheptadine
- C) Phenelzine
- D) Physostigmine salicylate
- E) Bromocriptine
The patient is suffering from serotonin syndrome (SS). The patient is on fluoxetine, a selective serotonin reuptake inhibitor (SSRI) and took tramadol, a pain medication known to cause serotonin syndrome. This resulted in the patient to have the classical symptoms of serotonin syndrome which includes: mental status changes, neuromuscular hyperactivity (hyperreflexia and rigidity), autonomic dysregulation (hypertension, tachycardia). The best treatment for serotonin syndrome is supportive care and cyproheptadine which is a serotonin antagonist. It is the treatment of choice after discontinuing SSRIs and any offending medications. Dantrolene and Bromocriptine are both treatments for Neuroleptic malignant syndrome (NMS). It is very similar in presentation to serotonin syndrome but does include neuromuscular hyperactivity such as hyperreflexia, tremor, or clonus. NMS has a characteristic lead pipe rigidity which is different from the hyperkinesia in SS. Additionally, the patient was not on any antipsychotic medications, which are the typical culprits in NMS. Physostigmine is the treatment of choice for anticholinergic toxicity, which usually presents with flushing, fever, mydriasis, dry skin, urinary retention, and altered mental status. Phenelzine is an MAOI and is likely to exacerbate the patient’s condition.
Dr. Raj Dasgupta